Risk factors for hyperammonemia in pediatric patients with epilepsy

Authors

  • Yoshiaki Yamamoto,

    Corresponding author
    1. Department of Clinical Research, National Epilepsy Center, Shizuoka Institute of Epilepsy and Neurological Disorders, Shizuoka, Japan
    2. Department of Clinical Pharmaceutics, Graduate School of Pharmaceutical Sciences, University of Shizuoka, Shizuoka, Japan
    • Address correspondence to Yoshiaki Yamamoto, Department of Clinical Research, National Epilepsy Center, Shizuoka Institute of Epilepsy and Neurological Disorders, 886, Urushiyama, Aoi-ku, Shizuoka-shi, Shizuoka 420-8688, Japan. E-mail: yamamoty@szec.hosp.go.jp

    Search for more papers by this author
  • Yukitoshi Takahashi,

    1. Department of Clinical Research, National Epilepsy Center, Shizuoka Institute of Epilepsy and Neurological Disorders, Shizuoka, Japan
    Search for more papers by this author
  • Katsumi Imai,

    1. Department of Clinical Research, National Epilepsy Center, Shizuoka Institute of Epilepsy and Neurological Disorders, Shizuoka, Japan
    Search for more papers by this author
  • Nobuyuki Mishima,

    1. Department of Clinical Research, National Epilepsy Center, Shizuoka Institute of Epilepsy and Neurological Disorders, Shizuoka, Japan
    Search for more papers by this author
  • Rei Yazawa,

    1. Department of Clinical Pharmacology and Genetics, Graduate School of Pharmaceutical Sciences, University of Shizuoka, Shizuoka, Japan
    Search for more papers by this author
  • Kazuyuki Inoue,

    1. Department of Clinical Pharmacology and Genetics, Graduate School of Pharmaceutical Sciences, University of Shizuoka, Shizuoka, Japan
    Search for more papers by this author
  • Kunihiko Itoh,

    1. Department of Clinical Pharmacology and Genetics, Graduate School of Pharmaceutical Sciences, University of Shizuoka, Shizuoka, Japan
    Search for more papers by this author
  • Yoshiyuki Kagawa,

    1. Department of Clinical Pharmaceutics, Graduate School of Pharmaceutical Sciences, University of Shizuoka, Shizuoka, Japan
    Search for more papers by this author
  • Yushi Inoue

    1. Department of Clinical Research, National Epilepsy Center, Shizuoka Institute of Epilepsy and Neurological Disorders, Shizuoka, Japan
    Search for more papers by this author

Summary

Purpose

To identify risk factors for hyperammonemia in pediatric patients with epilepsy.

Methods

A total of 2,944 pediatric patients (ages 0–15 years) were classified into the following three groups: a group without drug treatment (n = 445, group I), a group receiving antiepileptic drugs other than valproic acid (VPA) (n = 673, group II), and a VPA-treated group (n = 1,826, group III). Hyperammonemia was defined as a plasma ammonia level exceeding 100 μg/dl with reference to the standard range and previous reports.

Key Findings

The mean ammonia level of groups I, II, and III was 36.0, 56.0, and 86.8 μg/dl, respectively, and the incidence of hyperammonemia was 1.6%, 7.7%, and 31.7%, respectively. In each group, the mean ammonia level of patients aged 3 years or younger was significantly higher than that of patients aged 4–15 years. In group II, concomitant use of topiramate and zonisamide were risk factors for hyperammonemia (adjusted odds ratio [OR] 3.9, 95% confidence interval [CI] 1.7–9.2, and OR 3.5, 95% CI 1.9–6.5, respectively). In group III, the ammonia level increased in a VPA dose–dependent manner. At a VPA dose of 30 mg/kg, there was 4.3-fold increase in the incidence of hyperammonemia. The other significant risk factors identified were female gender (OR 1.3, 95% CI 1.0–1.6), symptomatic generalized epilepsy (OR 1.4, 95% CI 1.1–1.8), and the concomitant use of phenytoin (OR 4.7, 95% CI 3.3–6.9), phenobarbital (OR 2.2. 95% CI 1.6–3.2), acetazolamide (OR 6.6, 95% CI 2.5–17.2), topiramate, or zonisamide.

Significance

A young age and concomitant use of carbonic anhydrase inhibitors are associated with an increased risk of hyperammonemia regardless of whether the patient is taking VPA. In patients receiving VPA, concomitant use of phenytoin and/or phenobarbital enhances the risk of hyperammonemia. An increase in ammonia can be caused by multiple factors. Our results may help clinicians to avoid problems of hyperammonemia.

Ancillary